Skin Condition - Gabapentin?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Skin Condition - Gabapentin?


hELLO DOCTOR,

I AM 66,NON SMOKER, NON DRINKER IN PERFECT EALTH.   ABOUT LATE SEPTEMBER A FRIEND OF MINE  GAVE ME ABOUT 25-30 PILLS FOR MY  MIGRAINES. HE HAD BEEN PRESCRIBED THEM FOR CHRONIC EYE PAIN DUE TO AN  INJURY. I HAD NO IDEA WHAT IT WAS AND THOUGHT IT WAS JUST A PAIN KILLER.

I TOOK ABOUT 5  TO 8 A WEEK, AS A SLEEP AID AND FOR  HEADACHE. FROM LATE  SEPTEMBER TO AROUND EARLY DECEMBER I TOOK  MOST OF THEM. WHEN I RETURNED FROM MY TRIP I THREW OUT THE REMAINING FIVE OR SIX. I AM NOT SURE ABOUT ALL THE ABOVE AMOUNTS MENTIONED. HE SIMPLY GAVE THEM TO ME  LOOSE.

THINKING BACK, I PROBABLY STOPPED TAKING THEM AROUND THE END OF NOVEMBER.  THEN, AROUND THE END OF NOVEMBER I BEGAN TO EXPERIENCE AN ITCHING, MOSTLY IN THE GROIN AREA. I FIRST TOOK A TREATMENT FOR SCABIES, ETC BUT THE SYMP[TOMS  DID NOT IMPROVE. I HAD A COMPLETE CHECK-UP BY MY DOCTOR AND STANDARD ROUTINE BLOOD TEST, AS I HAVE ONCE A YEAR. ALL TESTS WERE OK. THEN AROUND THE END OF JANUARY THE ITCHING LEGS AND OCCASSIONAL STINGING AND ITCHING OF THE BUTTOCKS THEY BEGAN TO RECEDE. THEN AROUND EARLY FEBRUARY SOME FORMICATION STARTED IN THE FEET, ANKLES AND FACE AND SOME SLIGHT STINGING.  I WENT TO AN ALLERGIST AND HE TOLD ME HE THOUGHT IT WAS NOT AN ALLERGY AND GAVE ME A PRESCRIPTION FOR A DRUG CLLED, ORFAN, IF I REMEMBER CORRECTLY. I  DID NOT FILL THE PRESCRIPTION AND WENT TO A PYSHCHIATRIST BEFORE TAKING ANYTHING. HE TOLD ME I WAS WISE TO CONTACT HIM AND NOT TAKE THE ORFAN. HE PUT ME ON DEPAKOTE AND HYDROXYZINE PAMOATE. THIS ALLOWED ME TO GET SOME  SLEEP.

STRANGELY , SINCE I FIRST SAW THAT LAST DOCTOR MENTIONED AROUND THREE WEEKS AGO THE FORMICATION HAS INCREASED AND THE STINING HAS SLIGHLY INCREASED. THE INITIAL TERRIBLE STINGING AND ITCHING OF NOVEMBER AND DECEMBER HAS NOT  RETURNED. IT HAS BEEN REPLACED BY A DIMISHED ITCHING AND STINGING AND NOW,  FORMICATION.  I AM GETTING SLEEP ON DEPAKOTE AND THE ANTI HISTAINE. AS A RULE I DON'T LIKE TO TAKE MEDICATIONS UNLESS PRESCRIBED.

I AM A FORMER PFIZER EXECUTIVE AN HAVE BEEN AROUND MEDICATIONS AND HOSPITALS A LOT. I WONDER ABOUT THE FOLLOWING:

COULD ONLY THOSE 25 OR SO GABAPENTINS TAKEN IN SEPTEMBER, OCTOBER AND  NOVEMBER OF LAST YEAR STILL BE CAUSING THE ABOVE  WITHDRAWL SYMPTOMS? IN THE PAST , I HAVE REACTED VERY STRONGLY, UPON SUSPENSION  OF TO OTHER MIND  AFFECTING MEDICATIONS, EVEN AFTER SHORT TERM PRESCRIBED USE.

COULD THIS BE A MANIC THING EITHER PRECIPITATED OR AGGRAVATED BY THE  GABAPENTIN OR GABAPENTIN WITHDRAWAL ALONE, OR MANIC  ALONE? I MIGHT ADD HERE THAT AROUND THE END OF SEPTEMBER I WENT THROUGH AN EXTREMELY FRIGHTENING EXPERIENCE, THE WORST IN MY LIFE. I WAS QUIET, WITHDRAWN AND HOMBOUND FROM AROUND THE END OF SEPTEMBER THROUGH OCTOBER. THE PSYCHIATRIST SAID THAT HARROWING EXPERIENCES AND ANXIETEY CAN CAUSE SKIN SENSATIONS IN THE ENTIRE POPULATION. IMAIGHT ALSO ADD HERE THAT I HAVE NEVER
HAD ANY ALLERGIES, RASHES, HIVES OR ITCHING. ONLY A SEVERE WITHDRAWAL WHEN STOPPING TAKING MIND AFFECTING MEDICATIONS LIKE THEY USE TO PRESCRIBE YEARS AGO LIKE VALIUM ETC. MY EXPRIENCE WITH MIND AFFECTING MEDICATION IS EXTRMELY LIMITED BUT I DO REMEMBER THAT AFTER ONLY A FEWW WEEKS OR SAYS USE, I HAD WEEKS OF WITHDRAWAL.

OH, MY FMAILY DOCTOR PRESCRIBED ABOUT 45 TEMAZEPAM FOR SLEEP, BECAUSE OF THE INTENSE ITCHING AROUND DECEMBER. I HAVE READ THAT TEMAZEPAM CAN ALSO CAUSE THE ABOVE WITHDRAWAL SYMPTOMS.

COULD THOSE TWO DRUGS, SORT OF BACK TO BACK, TAKEN BY A PERSON WHO APPEARS TO BE VERY SENSITIVE, STILL BE CAUSING THE STINGING AND AND NOW, STARTING THREE WEEKS BACK, FORMICATION?

OR DO YOU FEEL THAT IT IS NOT MEDICATION RELATED? IF IT IS A WITHDRAWAL FROM THE ABOVE TWO MEDICATIONS ABOUT HOW LONG DO YOU THINK IT WILL BE BEFORE THE STINGING AND FORMICATION GOES AWAY?  AS A LAST RESORT, I AM GOING TO WEAR ONLY COTTON  PANTS AND SHIRTS TO SEE IF MY SYMPTOMS ALEVIATE THEMSELVES. I HAVE WORN FABRICS, OTHER THAN COTTON ALL  MY LIFE WITHOUT PROBLEMS.

PLEASE EXCUSE THE  LENGTHY LETTER BUT I THOUGHT I SHOULD MENTION EVERYTHING TO GIVE YOU MORE TO WORK WITH. I THANK YOU SO MUCH FOR THIS WEB SITE AND THE CHANCE TO CONSULT YOU ON THIS. MY DOCTOR, THE ONE I SAW ABOUT THREE WEEKS AGO DOES NOT KNOW IF THE ITCHING OR FORMICATION IS MANIC OR NOT. HE DOES FEEL I TAKE THE DEPAKOTE FOR AWHILE. I WIL SEE THIS DOCTOR ABOUT EVERY TWO-THREE WEEKS.
THANK YOU,
 

Dear Mr. S' -- 
From your description of this series of events and your current symptoms I would be very concerned about the mania part all right.  Do continue to work closely with your doctor on that part.  

As regards your question "COULD THIS BE A MANIC THING EITHER PRECIPITATED OR AGGRAVATED BY THE  GABAPENTIN OR GABAPENTIN WITHDRAWAL ALONE, OR MANIC  ALONE?" -- yes.  That is, any of these is worth considering.  I'm certain I've seen skin conditions caused by emotional conditions, remitting when the latter does.  I've also seen gabapentin act just like an antidepressant and cause manic symptoms; and seen stopping gabapentin suddenly cause mood instability (there is a syndrome, not common, called "antidepressant withdrawal-induced mania", for example).  

I hope that helps you a bit.  I agree with your doctor's approach. 

Dr. Phelps 



Published March, 2002
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?